ISMP issues brochure on dangers of fentanyl patch after child’s death

September 9, 2013

After another child died recently from exposure to a transdermal fentanyl patch, the Institute for Safe Medication Practices has created a new brochure on the pain medication for patients.

After another child died recently from exposure to a transdermal fentanyl patch, the Institute for Safe Medication Practices (ISMP) has created a new brochure on the pain medication for patients.

Recently, a 15-month-old boy died after accidentally ingesting a fentanyl patch that was on his mother’s chest. Previous deaths from fentaynl include a two-year-old boy who died after ingesting a used patch that was stuck to the wheels of his toy truck. A one-year-old girl also swallowed a 25 µg/hour fentanyl patch that had been lying on the floor, and was found dead two hours later.

“Transdermal fentanyl is designed to release the drug in a slow, steady manner over 72 hours. But uncontrolled quantities of the drug may be rapidly absorbed via the buccal route if the patch is ingested, often with disastrous results,” ISMP wrote in its August, 2013, issue of ISMP Medication Safety Alert!.

ISMP believes there is a problem of “by-stander apathy” among healthcare professionals, patients, and others, regarding fentanyl patches. “Bystander apathy is not caused by apathy or lack of concern for patients, but rather by a belief that others in a group who see the same risks will intervene,” ISMP wrote.

To that end, prescribing physicians and office nurses cannot assume community pharmacists will catch potentially inappropriate uses and doses of fentanyl patches, or educate patients about important risks and proper use. Likewise, “The community pharmacist cannot simply assume the drug and dose are appropriate (e.g. the patient is opioid tolerant) or that the patient has been educated by the prescriber. All healthcare providers must individually instruct patients and caregivers about proper use and risks,” ISMP wrote.

ISMP is distributing a free patient education checklist and consumer leaflet that pharmacists and other healthcare professionals can give to patients. The checklist and leaflet, available at www.ismp.org/AHRQ/default.asp , includes 10 key safety tips for consumers using fentanyl patches. The FDA also requires that a Medication Guide be given to patients and has developed a Safe Use Initiative concerning proper disposal of the patches. Both documents are available at www.ismp.org.